South Carolina, 2020

Damaging Wind in South Carolina, August 21, 2020

August 21, 2020 · NWS CHS · 1 event in 1 county or zone

Several impulses of energy traversing the Southeast United States along the eastern edge of a cutoff low combined with strong moisture convergence led to the development of a severe thunderstorm near the Southeast South Carolina coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Several impulses of energy traversing the Southeast United States along the eastern edge of a cutoff low combined with strong moisture convergence led to the development of a severe thunderstorm near the Southeast South Carolina coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 21, 5:42 AM EST, 53 minutes earlier.

Area forecast discussion, Aug 21, 5:42 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
642 AM EDT Fri Aug 21 2020

.SYNOPSIS...
A stationary front will dissipate to the west of the region
through the weekend. High pressure will then prevail into early
next week as Tropical Depression 13 moves into the eastern Gulf
of Mexico as a tropical storm or hurricane.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The initial band of convection is moving north across the
Charleston Tri-County area and radar shows new convection
starting to pop along the Beaufort County coast. This may be
the beginning of a secondary band of convection that both the
H3R and RAP suggest will develop and move north through mid-
morning. Pops were adjusted slightly, mainly for timing. The
overall thinking has not changed.

Early morning water vapor imagery shows the broad trough that
has been positioned across the lower Mississippi Valley and
Deep South over the past several days has finally cut off from
the main belt of the westerlies and is now a cut off low
meandering just north of New Orleans. A number of impulses can
be seen ejecting northeast across the Southeast U.S. ahead of
the upper low this morning, the strongest of which is slowly
propagating along the Georgia coast. This feature is already
helping to produce scattered to numerous showers/tstms across
the nearby coastal waters some of which are impacting the
coastal counties of Southeast South Carolina and Southeast
Georgia.

High resolution guidance is similar in showing a band of
moderate to locally heavy rainfall developing north of the
Savannah River Entrance over the next few hours within a
corridor of strengthening sfc-H8 moisture convergence and
propagating north across south-coastal South Carolina into the
Charleston Tri-County area through mid-morning. While the
various CAMs are offering slightly different timing solutions,
the general signal of a fairly wet morning for portions of
southern South Carolina is uniform. Pops will range from 70%
across the Charleston Tri-County area into Colleton and portions
of Beaufort County to 20-30% across the remainder of Southeast
South Carolina and Southeast Georgia. There will be a risk for
some pockets of minor flooding as convection will be fairly
efficient rain producers with PWATS forecast to rise 2.20-2.30"
per latest RAP output. Will need to watch the 1028 AM high tide
in the Charleston Harbor, but it is expected that the core of
the heaviest rains should be north of Downtown Charleston by
then.

There could be a lull or at least a decrease in convection late
morning to the early afternoon as weak subsidence/NVA fills in
with the passage of the vorticity center, but as temperatures
rise, additional scattered showers/tstms are expected to develop
as the atmosphere destabilizes and the configuration of the
upper jet's right entrance region becomes increasingly better
aligned over the area. This activity is not expected to be as
widespread or concentrated as this morning, but there looks to
be enough activity to justify 40-50% pops this afternoon. There
is some concern that more widespread convection that forms over
Florida could disrupt the synoptic, low-level moisture feed
from the south which could curtail convection this far to the
north. This will have to be watched as some CAMS support this
scenario. Further pops refinements will be made throughout the
day as trends become more apparent.

As is typical in the deep summer, an isolated severe tstm or two
is possible today, mainly where updrafts can become enhanced
near boundary collisions. Highs will generally top off in the
upper 80s/near 90, except mid 80s at the beaches.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Tonight: Convection will gradually shift into the Atlantic
during the evening and impacting mostly the coastal counties.
Expect mainly dry conditions to prevail after midnight with any
lingering isolated convection poised to remain offshore. Lows
will range from the lower 70s inland to the upper 70s/near 80 at
the beaches.

Saturday through Monday: The area remains between a deep mid-
level trough to the west, extending from the OH Valley to the
Gulf, with ridging to the east. A rather weak jet streak is
expected to shift downstream simultaneously as the trough begins
to weaken and lift to the northeast. Meanwhile, Atlantic high
pressure gradually builds toward the Southeast U.S. In addition
to being situated near the right entrance region of the jet,
periodic shortwave energy propagating through the trough will
pass over the forecast area and provide means for upper-level
forcing. These factors along with mesoscale boundaries from the
sea breeze and convective outflows will result in rain chances
that are most likely to occur each afternoon/evening. Upper-
level forcing could maintain showers/t- storms into the
overnight hours, however with decreased instability, lighter
showers are most likely with the potential for a rumble of
thunder. In general, areas near the coast will see the highest
rain chances early in the day with inland areas seeing the best
chances later in the day as the sea breeze pushes inland. Deep
layer shear looks to be a bit stronger the next few days which
typically would support a greater risk for severe storms, but
due to unimpressive instability, widespread severe weather is
not anticipated. However, an isolated strong to severe storm
cannot be ruled out under these conditions, with the main threat
being damaging winds. High temps should remain near normal,
with near to slightly above normal low temps.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
High pressure is expected to develop over the Mid-Appalachians early
next week. Adiabatic heating occurring with light downsloping winds
could increase temps by a couple of degrees inland Monday night into
Tuesday. Sea breeze convection will be possible each afternoon and
evening, which should keep temps near normal. Nearby subsidence
should limit widespread convection, thus coverage is expected to be
near or just below normal and dissipating each night. Atlantic high
pressure will persist and provide the steering motion for TD #13,
which could enter the Gulf of Mexico next week.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
KCHS: Showers/tstms will impact the terminal through about 15z
with the main area of convection forecast so shift north after
that. Plans are to limit impacts to MVFR for now, but briefly
lower conditions will be possible. Better chances for convection
will reside west and southwest of the terminal this afternoon so
no mention of TSRA will be included for the afternoon hours.
Scattered showers/tstms could impact the terminal again after
midnight, but confidence in timing and coverage is a bit too
limited to justify a mention at this time.

KSAV: Morning convection is expected to remain north of the
terminal. The risk for showers/tstms will increase mid-late
afternoon. A TEMPO group 19-22z for TSRA will be included to
account for this. Plan to limit conditions to MVFR for now,
although briefly lower conditions will be possible.

Extended Aviation Outlook: Main concern is for periodic flight
restrictions from showers and thunderstorms, especially each
afternoon and evening.

&&

.MARINE...
Through Tonight: There are no concerns. A general southerly wind
regime will prevail with various degreed of backing near the sea
breeze this afternoon and veering more to the southwest
overnight. Speeds will generally remain 15 kt or less out side
of convection with seas 1-3 ft today and 2-4 ft tonight.

Saturday through Tuesday: Broad surface high pressure will
gradually build westward over the weekend and into early next
week. Early next week, small craft advisories may be needed for
seas increasing with max wave heights near 6 feet, mainly in the
GA waters. In general, winds will be light out of the
southeast. As seas begin to peak starting Monday, winds are
expected to increase as well, but will likely remain below 20kt.
Mariners should be alert for the potential for a few
waterspouts along the land breeze each morning through the
weekend.

Rip Currents: Moderate Risk of rip currents for all beaches
today due to 2 ft, 10 second easterly swells impacting the surf
zone. An enhanced risk for rip currents could be possible along
the entire coast early next week due to longer period swell
entering the coastal waters.

&&

.TIDES/COASTAL FLOODING...
Tide levels could approach 7.0 ft MLLW in the Charleston Harbor
this evening. A highly marginal Coastal Flood Advisory could be
needed for parts of the lower South Carolina coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Aug 21, 2:17 AM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
317 AM EDT Fri Aug 21 2020

SCZ048>050-220730-
Beaufort-Coastal Colleton-Charleston-
317 AM EDT Fri Aug 21 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Coastal Flooding: Minor coastal flooding could occur around high tide
this evening. A Coastal Flood Advisory could be needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rip Currents: An enhanced risk for rip currents is possible next week
as long period swells impact the beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-220730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
317 AM EDT Fri Aug 21 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ051-220730-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Coastal Jasper-
317 AM EDT Fri Aug 21 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rip Currents: An enhanced risk for rip currents is possible next week
as long period swells impact the beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 11:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charleston

When
August 21, 6:35 AM EST to 6:36 AM EST
Where
Charleston County, 1.59 mi SW of Folly Beach
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.655, -79.940

The Weatherflow site at Folly Beach Pier measured a 52 knot wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2020Every state in 2020This day in weather historyWarnings in South Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917803.